Flood, Northeast Aroostook
- When
- April 6, 10:30 PM EST to April 14, 12:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
several heavy rain events and thick extensive ice on area rivers and streams set the stage for a prolonged ice jam event across Aroostook county. resulting in the closure of a road along the Caribou - Fort Fairfield town line.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A combination of heavy late winter snows...several heavy rain events and thick extensive ice on area rivers and streams set the stage for a prolonged ice jam event across Aroostook county. Rising river levels due to a combination of heavy rain and snowmelt caused river ice to begin to move and jam in early April.An ice jam developed on the Aroostook River between Caribou and Fort Fairfield during the night of the 6th causing the river to overflow...resulting in the closure of a road along the Caribou - Fort Fairfield town line. Elevated waters from this ice jam backed up into several brooks and streams entering the Aroostook River near the point of the ice jam causing them to overflow their banks and threaten other roads.Another ice jam developed along the Aroostook River...upriver of the Caribou dam during the morning of the 7th. River levels rose quickly in the vicinity of the ice jam leading to flooding near the town of Parkhurst and along several roads bordering the river. During the night of the 7th...ice began to move on the Saint John River near Big Rapids and Dickey. Ice also began to move on the Allagash river...which feeds into the Saint John River near Dickey. Water levels on the Saint John and Allagash rivers...along with tributary streams and brooks...continued to rise through the night. This produced continued ice movement and jamming.The ice jam on the Saint John River in the vicinity of Big Rapids and Dickey continued to grow during the 8th with ice accumulating to depths of 30 feet in spots. Ice jams continued to produce rapid fluctuations across the Saint John...Allagash and Aroostook river basins during the 8th along both mainstem rivers and smaller streams and brooks. Another ice jam developed on the Saint John River between the towns of Grand Isle and Lille with continuing increases in river levels. Along the Aroostook River...ice jammed against the Route 1A bridge at Fort Fairfield where rising water levels closed the road for a time in the vicinity of the bridge.Melting snow continued to supply water to area rivers during the 9th and 10th. The Saint John river continued to rise in the vicinity of Grand Isle and Lille...with the river spilling over onto surrounding low lying agricultural lands in spots during the morning of the 9th. Elevated levels on the Aroostook River in the vicinity of Fort Fairfield continued to affect roads near the river. Other ice jams were scattered along the length of the Aroostook River leading to localized lowland flooding which affected some roads bordering the river. Along the Aroostook River...in the vicinity of Washburn...low lying areas of the town park and boat launch were flooded...with a portion of Route 164 near the river closed due to flooding. The Aroostook river briefly exceeded the flood stage at the Washburn forecast point. Flood stage at Washburn is 14.0 feet and the river briefly crested at 14.1 feet during an ice jam on the 9th. The ice jam on the Saint John River near Dickey and Big Rapids remained active resulting in the flooding of a private road which cut off access to several homes. A 2 mile long ice jam on the Aroostook River in the vicinity of Fort Fairfield continued to produce elevated river levels with spillover onto low lying lands and roads bordering the river. Ice jams persisted across the Saint John...Allagash and Aroostook River basins on both mainstem rivers and smaller streams and brooks. Many towns and roads were affected by elevated water levels due to ice jams. The ice jam near the Caribou dam finally released and moved downriver toward the Fort Fairfield ice jam during the night of the 10th leading to occasional flooding between Caribou and Fort Fairfield.Ice jams persisted on rivers and streams across northern Aroostook county during the 11th. A three mile ice jam existed on the Aroostook River near Fort Fairfield. Ice jams persisted along the length of the Saint John River from near Nine Mile Bridge in northwest Aroostook county to Van Buren in northeast Aroostook county along the border of Maine and New Brunswick. The ice jam on the Saint John River in the vicinity of Dickey and Big Rapids had grown to nearly 12 miles in length...with ice piled 30 feet deep in spots. Reports of bridge damage and closures from the North Maine woods began to be received during the morning of the 11th due to ice damage along both the Saint John River and Allagash Rivers. Flooding of low lying agricultural land persisted along portions of the Saint John and Aroostook rivers with sections of some roads remaining closed due to flooding.Ice continued to move and jam during the 12th with snowmelt contributing to further increases on rivers and streams...with numerous reports of ice jam flooding on both mainstem rivers along with smaller streams and brooks. Another ice jam developed near the mouth of the Saint Francis River where it feeds into the Saint John River...where an extensive ice jam still existed. The ice jam on the Saint Francis River led to flooding of surrounding low lying areas but did not threaten roads or homes. Flooding of low lying agricultural land persisted along the Saint John River From Grand Isle to Van Buren.Ice continued to move and jam across the region during the 13th. River levels finally began to recede during the 14th leaving much of the ice either grounded on river banks or along river bottoms. During the 14th much of the remaining flooding was confined to low lying agricultural land bordering rivers and streams. Ice jams persisted through much of the next week...particularly along portions of the Saint John river and Allagash river. However...the ice continued to decay with the rivers cutting paths through the remaning ice with ice also continuing to flush through the rivers. River and lake levels remained elevated enough to continue spilling over onto some low lying agricultural lands during this time. Much of the remaining ice was finally flushed through the river systems from the 20th to the 22nd...with other ice left grounded on the river banks to slowly melt. The ice jam on the Saint John River in the vicinity of Dickey and Big Rapids was considered one of the worst in decades.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 6, 2:22 PM EST, 8 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 322 PM EDT WED APR 6 2005 .SYNOPSIS...A WEAK COLD FRONT WILL CROSS THE REGION THIS EVENING. LOW PRESSURE WILL THEN MOVE EAST ALONG THIS FRONT BRINGING MORE PRECIPITATION TO NORTHERN AND EASTERN MAINE THURSDAY AND THURSDAY NIGHT. THE LOW WILL MOVE ACROSS SOUTHERN MAINE THURSDAY EVENING AND EAST OF THE AREA BY FRIDAY MORNING. HIGH PRESSURE WILL GRADUALLY BUILD EAST OVER THE REGION FRIDAY INTO SATURDAY. && .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... 12Z NAM/GFS CONTINUE TRENDS OF EARLIER RUNS...ALBEIT WITH SLIGHTLY WARMER VERTICAL PROFILES ACROSS FAR NORTHERN MAINE. GFS STILL ABOUT 6 HOURS FASTER WITH ONSET OF PRECIPITATION ON THU. WILL CONTINUE TO USE A COMPROMISE IN TIMING BETWEEN NAM/GFS. CANADIAN GEM STILL THE OUTLIER WITH THIS SYSTEM FORECASTING A LOW MOVING THROUGH ST LAWRENCE VALLEY WHICH CONSEQUENTLY IS MUCH WARMER. UKMET MORE IN LINE WITH U.S. MODELS THOUGH A TAD WARMER. STILL EXPECT A VARIETY OF PRECIP TYPES FROM CENTRAL MAINE NORTHWARD. EVAPORATIVE COOLING WILL COOL COLUMN QUICKLY WITH ONSET OF PRECIP WHICH WILL ALLOW FOR MOST PRECIP TO BEGIN AS SNOW FROM ABOUT GREENVILLE TO HOULTON NORTHWARD. ALSO EXPECT A PERIOD OF SLEET AS UPPER LEVELS WARM FASTER THAN LOWER. OVER THE FAR NORTH EXPECT SNOW TO MIX WITH SLEET AND THEN RAIN PROBABLY AS FAR N AS A CLAYTON LAKE...CAR LINE. SNOW ACCUMULATIONS WILL BE ELEVATION DEPENDENT WITH HIGHER ELEVATIONS GETTING THE MOST. EXPECT GENERALLY 2-4 INCHES ACROSS THE LOWER ELEVATIONS OF ST JOHN VALLEY WITH 1-2 INCHES AS FAR S AS PRESQUE ISLE. OTHERWISE TRACE TO 1 INCH. LOOKS LIKE HEAVIEST QPF WILL BE OVER NORTH CENTRAL MAINE WHERE A SWATH OF .50-.75 INCH EXPECTED WITH .25-.50 ON EITHER SIDE OF IT. PRECIP EXPECTED TO QUICKLY EXIT THU NIGHT AS LOW MOVES INTO NEW BRUNSWICK. HIGH PRESSURE WILL TRY TO RIDGE OVER AREA ON FRI. MODELS SHOW A REINFORCING WEAK COLD FRONT FRI NIGHT BUT NO WEATHER EXPECTED WITH THIS FEATURE OTHER THAN SOME CLOUDS FAR N. USED A BLEND OF MOS FOR TEMPERATURE FIELDS...DEWPOINTS AND WINDS. CATEGORICAL POPS THU INTO THU NIGHT. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... HIGH PRESSURE EXPECTED TO BUILD ACROSS NEW ENGLAND SAT THROUGH SUN NIGHT. MODELS CONSISTENT WITH UPPER TROUGH OVER HUDSON BAY DROPPING SOUTHWARD ACROSS THE REGION SUNDAY AND THEN SOUTHEAST OF THE STATE BY MONDAY MORNING. SCATTERED POPS EXPECTED WITH THE ASSOCIATED FRONTAL PASSAGE DURING SUNDAY AFTERNOON ACROSS NORTHERN SECTIONS. GFS HAD INDICATED POSSIBLE LOW FORMATION ON THE FRONT OVER MAINE ON PREVIOUS RUNS KEEPING NORTHERN AND SOUTHERN UPPER FLOW SPLIT BUT NEW GFS 12Z RUN NOW MORE IN LINE WITH OTHER MODELS COMBINING FLOW WITH LOW PRESSURE WELL SOUTHEAST OF THE REGION. HIGH PRESSURE BUILDS ACROSS THE STATE MONDAY AND TUESDAY WITH STRONG COLD AIR ADVECTION UNDER A BRISK NORTHWEST WINDS KEEPING TEMPERATURES BELOW NORMAL FOR THIS TIME OF YEAR. AS HIGH PRESSURE MOVES ACROSS THE STATE TUESDAY INTO WEDNESDAY TEMPERATURES WILL START TO MODERATE. && .AVIATION...VFR CONDITIONS UNTIL AROUND MIDDAY THURSDAY THEN LOW PRESSURE APPROACHING FROM THE WEST WILL LOWER CEILING AND VSBY TO MVFR CONDITIONS IN RAIN AND MIX PRECIP ACROSS THE NORTH. && .MARINE... WINDS WILL DIMINISH TONIGHT AS HIGH PRESSURE BUILDS ACROSS THE REGION. WINDS WILL INCREASE FROM THE SW THURSDAY AS LOW PRESSURE MOVES ACROSS SOUTHERN MAINE. WINDS WILL REMAIN BELOW SCA LEVELS BUT CONSISTENT SW FLOW WILL INCREASE SEAS ABOVE SCA LEVELS THURSDAY NIGHT INTO FRIDAY. WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA UNTIL POSSIBLY SUNDAY INTO MONDAY WHEN STRONG COLD FRONT WILL CROSS THE AREA. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...GABRIC LONG TERM/MARINE...FOSTER AVIATION...GABRIC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 524 AM EDT WED APR 6 2005 MEZ001>006-010-011-015>017-029>032-070925- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 524 AM EDT WED APR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... A FLOOD WARNING REMAINS IN EFFECT FOR PISCATAQUIS AND PENOBSCOT COUNTIES THROUGH NOON TODAY. PLEASE SEE THE FLOOD WARNING PRODUCT /PWMFLWCAR/ AND THE FLOOD STATEMENT PRODUCT /PWMFLSCAR/ FOR ADDITIONAL INFORMATION RELATING TO THE FLOOD THREAT ACROSS PISCATAQUIS AND PENOBSCOT COUNTIES. PLEASE SEE THE RIVER ICE PRODUCT /PWMRVSCAR/ FOR ADDITIONAL INFORMATION RELATING TO THE ELEVATED RIVER AND STREAM LEVELS ACROSS THE REST OF NORTHERN AND EASTERN MAINE. .DAYS TWO THROUGH SEVEN... RIVERS...STREAMS AND BROOKS ARE EXPECTED TO REMAIN AT ELEVATED LEVELS...PARTICULARLY ACROSS THE CENTRAL AND NORTHERN PORTION OF THE REGION THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY FLOODING OBSERVED ALONG RIVERS AND STREAMS ACROSS NORTHERN AND EASTERN MAINE. FITZSIMMONS
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448408, 5448409, 5448410.